Drought, Bailey
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions improved one category from extreme (D3) and exceptional (D4) levels over parts of the western South Plains, northern Rolling Plains, and the far southeast Texas Panhandle. Severe (D2) levels were concentated primarily in Briscoe, Hall, Motley, Cottle, and Yoakum Counties.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions improved one category from extreme (D3) and exceptional (D4) levels over parts of the western South Plains, northern Rolling Plains, and the far southeast Texas Panhandle. Severe (D2) levels were concentated primarily in Briscoe, Hall, Motley, Cottle, and Yoakum Counties. The remainder of the region remained largely unchanged at D4 levels.
Multiple episodes of beneficial rainfall in June provided some relief from the extreme and exceptional drought in places; however, the majority of the South Plains and Rolling Plains struggled to reach or exceed their average monthly rainfall. In Lubbock, monthly rainfall ended up 1.37 inches below normal whereas Childress was just 0.62 inches shy of normal. The bulk of the rain fell during the first three weeks of June with high temperatures faring near or below seasonable levels. By the final week of June, a very hot and dry pattern emerged with widespread triple digit heat and low humidities. June is typically the wettest month in this region and is a pivotal time for cotton farmers as they weigh the option to replace struggling cotton with grain crops, or persist with their current spread at the risk of significant loss from persistent drought. Keetch-Byram Drought Indices were lowest in Hall and adjacent counties with values of 0 to 400. Much of the Rolling Plains ended June with KBDI values around 400, whereas locations on the Caprock ranged between 500 and 700.
Unfortunately, in some portions of the South Plains and northern Rolling Plains where heavy rains did fall (most notably on June 5th, 17th and 19th), moderate to severe damage to crops resulted from excessive runoff and soil erosion. A hailstorm with torrential rain on June 5th in Bailey and Lamb Counties proved particularly devastating as nearly 6000 acres of cotton were deemed a total loss. In southeast Lubbock County, a hailstorm with flooding rains on the 17th destroyed an estimated 28,000 acres of cotton. In the Rolling Plains, wheat harvests varied drastically by county with yields reported between 0 and 45 bushels per acre.
Economic losses due to drought through June since the drought began were estimated near $2.8 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1141 PM CDT FRI MAY 31 2013 .AVIATION... VFR. SOME VFR STRATUS WAS FOUND INCHING SWWD INTO THE ERN TX PANHANDLE BEHIND A COLD FRONT...HOWEVER THE CHANCE OF THIS THICKENING AND LOWERING TO MVFR LEVELS AT CDS REMAINS LOW. THIS FRONT WILL CLEAR CDS BY MIDNIGHT BEFORE IMPACTING LBB AROUND 07Z WITH NELY WINDS. BY MID-MORNING SAT...THESE WINDS WILL INCREASE TO 15-20 WITH GUSTS NEAR 35 KNOTS AT CDS BEFORE SLACKENING BY MIDDAY. OTHERWISE...A RESIDUAL ELEVATED SMOKE PLUME OVER THE SOUTH PLAINS THAT ORIGINATED FROM A FOREST FIRE WEST OF LAS VEGAS/NM WILL BE DISPERSED EVEN FURTHER OVERNIGHT FOLLOWING COLD FROPA. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 80 52 84 60 / 0 0 10 10 30 TULIA 58 80 50 84 59 / 0 10 10 10 20 PLAINVIEW 60 82 54 84 61 / 0 10 10 10 20 LEVELLAND 62 84 56 86 64 / 0 10 10 10 20 LUBBOCK 63 85 57 86 64 / 0 10 10 10 20 DENVER CITY 63 87 57 86 64 / 0 10 20 20 30 BROWNFIELD 63 86 56 87 64 / 0 10 10 20 20 CHILDRESS 66 87 57 85 62 / 0 10 10 10 20 SPUR 66 86 57 86 63 / 0 10 10 10 20 ASPERMONT 71 87 60 88 65 / 0 10 20 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1128 AM CDT FRI MAY 31 2013 TXZ021>044-011630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1128 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER HOT...DRY AND BREEZY CONDITIONS WILL DEVELOP BY EARLY AFTERNOON PRODUCING ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ON THE CAPROCK. FIRE WEATHER THREAT WILL DECREASE LATER THIS EVENING AS TEMPERATURES COOL AND WINDS DECREASE. A FIRE DANGER STATEMENT IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS FOR THE WESTERN SOUTH PLAINS TO THE SOUTHWESTERN TEXAS PANHANDLE SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED FOR TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451223, 451224, 451225, 451226, 451227, 451228, 451229, 451230, 451231, 451232, 451233, 451234, 451235, 451236, 451237, 451238, 451239, 451240, 451241, 451242, 451243, 451244, 451245, 451246.